Duke Mathematical Journal

Large values of eigenfunctions on arithmetic hyperbolic surfaces

Djordje Milićević

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove a new omega result for extreme values of high-energy Hecke-Maass eigenforms on arithmetic hyperbolic surfaces. In particular we show that they exhibit much stronger fluctuations in the L-aspect than what the random wave conjecture would have predicted. We adapt the method of resonators and connect values of eigenfunctions to global geometry of these surfaces by employing the pre-trace formula and twists by Hecke correspondences.

Article information

Duke Math. J., Volume 155, Number 2 (2010), 365-401.

First available in Project Euclid: 27 October 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11F37: Forms of half-integer weight; nonholomorphic modular forms
Secondary: 11F32: Modular correspondences, etc. 11N56: Rate of growth of arithmetic functions 58J50: Spectral problems; spectral geometry; scattering theory [See also 35Pxx] 81Q50: Quantum chaos [See also 37Dxx]


Milićević, Djordje. Large values of eigenfunctions on arithmetic hyperbolic surfaces. Duke Math. J. 155 (2010), no. 2, 365--401. doi:10.1215/00127094-2010-058. https://projecteuclid.org/euclid.dmj/1288185459

Export citation


  • M. V. Berry, Regular and irregular semiclassical wavefunctions, J. Phys. A 10 (1977), 2083--2091.
  • V. Blomer and R. Holowinsky, Bounding sup-norms of cusp forms of large level, Invent. Math. 179 (2010), 645--681.
  • V. A. Bykovskiĭ, Lower bounds for values of parabolic Maass forms for the modular group (in Russian), preprint,1995.
  • R. Chapman and A. J. Van Der Poorten, ``Binary quadratic forms and the eta function'' in Number Theory for the Millennium, I (Urbana, Ill., 2000), Peters, Natick, Mass., 2002, 215--227.
  • D. A. Cox, Primes of the Form $x^2+ny^2$, Wiley, New York, 1989.
  • J. J. Duistermaat, J. A. C. Kolk, and V. S. Varadarajan, Functions, flows and oscillatory integrals on flag manifolds and conjugacy classes in real semisimple Lie groups, Compositio Math. 49 (1983), 309--398.
  • W. Duke, Hyperbolic distribution problems and half-integral weight Maass forms, Invent. Math. 92 (1988), 73--90.
  • J. Dziubański and E. Hernández, Band-limited wavelets with subexponential decay, Canad. Math. Bull. 41 (1998), 398--403.
  • M. Eichler, Lectures on Modular Correspondences, Tata Inst. Fund. Res. Lectures on Math. and Phys. 9, Tata Institute of Fundamental Research Studies in Mathematics, Mumbai, 1955.
  • D. W. Farmer, S. M. Gonek, and C. P. Hughes, The maximum size of $L$-functions, J. Reine Angew. Math. 609 (2007), 215--236.
  • S. Geninska and E. Leuzinger, A geometric characterization of arithmetic Fuchsian groups, Duke Math. J. 142 (2008), 111--125.
  • B. H. Gross and D. Prasad, On the decomposition of a representation of ${\rm SO}_n$ when restricted to ${\rm SO}_{n-1}$, Canad. J. Math. 44 (1992), 974--1002.
  • D. R. Heath-Brown, The fourth power moment of the Riemann zeta function, Proc. London Math. Soc. (3) 38 (1979), 385--422.
  • D. A. Hejhal and B. N. Rackner, On the topography of Maass waveforms for ${\rm PSL}(2,{\bf Z})$, Experiment. Math. 1 (1992), 275--305.
  • S. Helgason, Differential Geometry and Symmetric Spaces, Pure Appl. Math. XII, Academic Press, New York, 1962.
  • A. E. Ingham, Mean value theorems in the theory of the Riemann zeta-function, Proc. London Math. Soc. 27 (1926), 273--300.
  • A. Ivić, The Riemann Zeta-Function: The Theory of the Riemann Zeta-function with Applications, Wiley, New York, 1985.
  • A. Ivić and Y. Motohashi, The mean square of the error term for the fourth power moment of the zeta-function, Proc. London Math. Soc. (3) 69 (1994), 309--329.
  • H. Iwaniec, Introduction to the Spectral Theory of Automorphic Forms, Rev. Mat. Iberoam., R. Soc. Mat. Esp., Madrid, 1995.
  • H. Iwaniec and P. Sarnak, $L^{\infty}$ norms of eigenfunctions on arithmetic surfaces, Ann. of Math. (2) 141 (1995), 301--320.
  • S. Katok and P. Sarnak, Heegner points, cycles and Maass forms, Israel J. Math. 84 (1993), 193--227.
  • E. Lindenstrauss, Invariant measures and arithmetic quantum unique ergodicity, Ann. of Math. (2) 163 (2006), 165--219.
  • C. Maclachlan and A. W. Reid, The Arithmetic of Hyperbolic 3-Manifolds, Grad. Texts in Math. 219, Springer, New York, 2003.
  • G. A. Margulis, Arithmetic properties of discrete subgroups (in Russian), Uspekhi Mat. Nauk. 29 (1974), 49--98. $\!$; Arithmeticity of nonuniform lattices in weakly noncompact groups (in Russian), Funkcional. Anal. i Priložen. 9 (1975), 35--44.
  • P. Michel and A. Venkatesh, The subconvexity problem for $\text{\rm GL}_2$, Publ. Math. Inst. Hautes Études Sci. 111 (2010), 171--271.
  • D. Milićević, Large values of eigenfunctions on arithmetic hyperbolic $3$-manifolds, submitted, 2010.
  • H. L. Montgomery, Topics in Multiplicative Number Theory, Lecture Notes in Math. 227, Springer, Berlin, 1971.
  • J. Neukirch, Algebraische Zahlentheorie, Springer, Berlin, 1992.
  • P. Sarnak, Arithmetic quantum chaos The R. A. Blyth Lectures, University of Toronto, Canada, 1993.
  • —, letter to Cathleen Morawetz, 2004.
  • O. V. Savastru and P. D. Varbanets, On the mean square of the Epstein zeta-function, Algebra Discrete Math. 2005, 105--121.
  • A. Seeger and C. D. Sogge, Bounds for eigenfunctions of differential operators, Indiana Univ. Math. J. 38 (1989), 669--682.
  • K. Soundararajan, Extreme values of zeta and $L$-functions, Math. Ann. 342 (2008), 467--486.
  • —, Quantum unique ergodicity for ${\rm SL}_2{\bf Z}\setminus{\bf H}$, Ann. of Math. (2) 172 (2010), 1529--1538.
  • K. Takeuchi, A characterization of arithmetic Fuchsian groups, J. Math. Soc. Japan 27 (1975), 600--612.
  • V. S. Varadarajan, ``The method of stationary phase and applications to geometry and analysis on Lie groups'' in Algebraic and Analytic Methods in Representation Theory (Sønderborg, 1994), Perspect. Math. 17, Academic Press, San Diego, 1997, 167--242.
  • N. I. Zavorotny\U I, ``On the fourth moment of the Riemann zeta function'' in Automorphic Functions and Number Theory, I (in Russian), Akad. Nauk. SSSR, Dalńevostochn. Otdel., Vladivostok, 1989, 69--125.